Publication Details

Category Text Publication
Reference Category Journals
DOI 10.1038/ncomms10169
Title (Primary) Multitrophic diversity in a biodiverse forest is highly nonlinear across spatial scales
Author Schuldt, A.; Wubet, T. ORCID logo ; Buscot, F.; Staab, M.; Assmann, T.; Böhnke-Kammerlander, M.; Both, S.; Erfmeier, A.; Klein, A.-M.; Ma, K.; Pietsch, K.; Schultze, S.; Wirth, C.; Zhang, J.; Zumstein, P.; Bruelheide, H.
Source Titel Nature Communications
Year 2015
Department BOOEK; iDiv
Volume 6
Page From art. 10169
Language englisch
Keywords Introduction; Results; Discussion; Methods; Additional information; References; Acknowledgements; Author information; Supplementary information
UFZ wide themes RU1
Abstract Subtropical and tropical forests are biodiversity hotspots, and untangling the spatial scaling of their diversity is fundamental for understanding global species richness and conserving biodiversity essential to human well-being. However, scale-dependent diversity distributions among coexisting taxa remain poorly understood for heterogeneous environments in biodiverse regions. We show that diversity relations among 43 taxa—including plants, arthropods and microorganisms—in a mountainous subtropical forest are highly nonlinear across spatial scales. Taxon-specific differences in β-diversity cause under- or overestimation of overall diversity by up to 50% when using surrogate taxa such as plants. Similar relationships may apply to half of all (sub)tropical forests—including major biodiversity hotspots—where high environmental heterogeneity causes high biodiversity and species turnover. Our study highlights that our general understanding of biodiversity patterns has to be improved—and that much larger areas will be required than in better-studied lowland forests—to reliably estimate biodiversity distributions and devise conservation strategies for the world’s biodiverse regions.
Persistent UFZ Identifier
Schuldt, A., Wubet, T., Buscot, F., Staab, M., Assmann, T., Böhnke-Kammerlander, M., Both, S., Erfmeier, A., Klein, A.-M., Ma, K., Pietsch, K., Schultze, S., Wirth, C., Zhang, J., Zumstein, P., Bruelheide, H. (2015):
Multitrophic diversity in a biodiverse forest is highly nonlinear across spatial scales
Nat. Commun. 6 , art. 10169 10.1038/ncomms10169